Nebraska, 2018Blizzard and Winter Weather in Nebraska, November 25, 2018
November 25, 2018 · NWS OAX · 11 events in 11 counties and zones
A strong area of low pressure moved out of the central Rockies and produced snowfall of 2 to 11 inches across eastern Nebraska. Blizzard conditions were met in southeast Nebraska with measured wind gusts 40 to 53 mph and widespread whiteout conditions.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure moved out of the central Rockies and produced snowfall of 2 to 11 inches across eastern Nebraska. Blizzard conditions were met in southeast Nebraska with measured wind gusts 40 to 53 mph and widespread whiteout conditions. NSP Troopers responded to 25 crashes, performed 110 motorist assists, and assisted other agencies with 15 incidents. Interstate 80 was closed for awhile between Lincoln and Omaha due to crashes. 1 elderly man passed away in Johnson county, indirectly related to the blizzard.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 25, 3:33 AM CST, 27 minutes earlier.
Area forecast discussion, Nov 25, 3:33 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
333 AM CST Sun Nov 25 2018
.SHORT TERM...(Today through Tuesday)
Issued at 312 AM CST Sun Nov 25 2018
Winter event is ongoing, with snow expected today, but ending
from northwest to southeast this afternoon. At 3 am, the rain/snow
line extended from about Hebron to Plattsmouth to Red Oak, IA.
And snow had tapered to flurries in northeast NE. Primary brunt of
this storm still focused in southeast NE and southwest IA where
we have increased snowfall to the 8-14" category, with lesser
amounts further north. This sets up a pretty tight gradient of
snow along I80 of 2 to 6 inches. Would not be surprised if some
locations see 12-15" with this storm in our far southeastern
counties, although accurate measurements may be difficult. While
the snow will be pretty wet and heavy, when combined with
northerly winds of 25 to 45 mph, should still create significant
drifting snow.
One concern with the ongoing blizzard warning is that some areas
may not hit official criteria of 1/4 mile visibility for three
sustained hours. Current surface observations across central NE,
where winds are gusting to 35 to 42 knots, are only 1/2 to 3/4
mile early this morning. These stronger wind gusts will impact
the blizzard warning area through the day, and as snowfall rates
increase to the 1-2" per hour range in southeast NE and southwest
IA, visibility could drop to 1/4 mile with whiteout conditions in
open areas.
Where snow has tapered to flurries in northeast NE, will remove
the winter weather advisory that was previously in effect through
the morning.
Otherwise, Monday and Tuesday will remain dry but cold with highs
only in the 20s and 30s and lows in the teens.
.LONG TERM...(Tuesday night through Saturday)
Issued at 312 AM CST Sun Nov 25 2018
GFS hints at another weak piece of energy moving out of the
northern Rockies Wednesday afternoon and night, but the EC keeps
this north of the forecast area. Beyond then, models are really
diverging with eventual solutions. The ECWMF develops another
very strong closed low storm system across the Plains with rain
and snow Saturday, but the GFS has a short wave ridge, with a
storm system for Sunday. Thus, forecast confidence in the eventual
weather details by the end of the period is quite low.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1139 PM CST Sat Nov 24 2018
Messy aviation weather forecast for the next 24 hours over eastern
Nebraska and southwest Iowa. VFR and IFR conditions will exist due
to a winter storm with reduced visibilities due to snow and
blowing snow, as well as low cloud ceilings. MVFR and IFR
conditions will prevail at KOFK until 16Z Sunday, and at KOMA and
KLNK until 18Z. there is a possibility MVFR conditions may linger
or be sporadic due to blowing snow reducing visibilities. Strong
northwest winds are not expected to diminish until late Sunday
night or early Monday morning.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 PM CST this evening for
NEZ043>045-050>053.
Blizzard Warning until 6 PM CST this evening for NEZ068-088>093.
Blizzard Warning until 6 PM CST this evening for NEZ065>067-078.
Winter Weather Advisory until 8 AM CST this morning for NEZ030-
042.
IA...Winter Weather Advisory until 6 PM CST this evening for IAZ055-
056-069.
Blizzard Warning until 6 PM CST this evening for IAZ090-091.
Blizzard Warning until 6 PM CST this evening for IAZ079-080.
&&
SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...SmithHazardous weather outlook, Nov 24, 1:31 PM CST, 14 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
131 PM CST Sat Nov 24 2018
IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-
250945-
Monona-Harrison-Shelby-Pottawattamie-Knox-Cedar-Thurston-Antelope-
Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-
Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
131 PM CST Sat Nov 24 2018
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and northeast
Nebraska.
.DAY ONE...This Afternoon and Tonight
A winter storm will bring rain changing to snow tonight. Snow
amounts 1 to 3 inches could occur through daybreak. During the
changeover, northerly winds will increase to 25 to 40 mph which
will create areas of blowing snow and reduced visibility and near
whiteout conditions at times. A winter weather advisory is in
effect for the area.
Minor flooding will also continue on the Missouri River above
Lewis and Clark Lake.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Snow and blowing snow will end from north to south through the
day Sunday. An additional 1 to 3 inches of snow could occur along
and south of Interstate 80. A winter weather advisory will remain
in effect for portions of southeast Nebraska through the day.
Travel may be difficult.
Minor flooding will continue on the Missouri River above Lewis
and Clark Lake.
.SPOTTER INFORMATION STATEMENT...
Snowfall amounts reported to the NWS are appreciated.
IAZ079-080-090-091-NEZ065>068-078-088>093-250945-
Mills-Montgomery-Fremont-Page-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
131 PM CST Sat Nov 24 2018
This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.
.DAY ONE...This Afternoon and Tonight
A Blizzard Warning is in Effect for the area beginning at 3 am
Sunday.
A fast-moving winter storm is expected to bring blizzard
conditions to the area between 3am and 6pm Sunday. Precipitation
will begin as rain and change to snow overnight. Snow will be wet
and heavy initially and could freeze to power lines, trees, and
untreated roads. Cold air will sink south through the morning and
falling snow will become lighter in nature. Combined with 25-35
mph winds gusting to 40 mph at times, significant blowing and
drifting is expected which will reduce visibilities to near zero
at times. Snowfall totals in the area will range between 3-7
inches. Travel will be dangerous to impossible at times.
Minor flooding will also continue on the Missouri River above
Lewis and Clark Lake.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Snow and blowing snow will end from north to south through the
day Sunday. An additional 1 to 3 inches of snow could occur along
and south of Interstate 80. Travel will be dangerous to impossible
at times.
Minor flooding will continue on the Missouri River above Lewis
and Clark Lake.
.SPOTTER INFORMATION STATEMENT...
Snowfall amounts reported to the NWS are appreciated.
Blizzard, Saline
- When
- November 25, 4:00 AM CST to 12:15 PM CST
- Where
- Saline forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.524, -97.141 (the zone’s center; the record gives no point)
The Emergency Manager reported blizzard conditions. Deputies were unable to get to stranded motorists for a while. Peak wind speeds of 45 mph.
Blizzard, Lancaster
- When
- November 25, 4:00 AM CST to 12:15 PM CST
- Where
- Lancaster forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
Snow amounts of 2.8 to 5 occurred across the county. Highest amounts were along the Lancaster and Gage county line. A major accident occurred on Interstate 80 when a jack-knifed semi blocked the lanes for about 90 minutes.
Winter Weather, Cass
- When
- November 25, 4:00 AM CST to 12:15 PM CST
- Where
- Cass forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.910, -96.141 (the zone’s center; the record gives no point)
Around 2-3 of snow was reported around the county. Poor weather conditions were observed for a few hours. A couple of cars had also gone off the road.
Winter Weather, Seward
- When
- November 25, 4:00 AM CST to 12:15 PM CST
- Where
- Seward forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.872, -97.139 (the zone’s center; the record gives no point)
Around 2 of snow was reported at Milford. Peak winds were also reported around 47 mph.
Blizzard, Otoe
- When
- November 25, 4:55 AM CST to 2:00 PM CST
- Where
- Otoe forecast zone
- Reported by
- AWOS
- Coordinates
- 40.649, -96.135 (the zone’s center; the record gives no point)
Blizzard conditions were observed at the Nebraska City AWOS. Peak wind speeds of 40 mph were measured. Snow amounts up to 10 were reported in the county.
Blizzard, Johnson
- When
- November 25, 4:55 AM CST to 3:00 PM CST
- Where
- Johnson forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- COOP Observer
- Coordinates
- 40.393, -96.265 (the zone’s center; the record gives no point)
Blizzard conditions were observed by the COOP weather observer. Snow amounts up to 9 were reported in the county. An elderly Johnson county farmer passed away after running his vehicle into a ditch and not being rescued in time.
Blizzard, Jefferson
- When
- November 25, 5:00 AM CST to 2:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.176, -97.143 (the zone’s center; the record gives no point)
The Emergency Manager reported blizzard conditions. Deputies were unable to get to stranded motorists for a while. Peak wind speeds of 45 mph. Snow amounts of 8 to 10 were reported.
Blizzard, Gage
- When
- November 25, 5:00 AM CST to 3:30 PM CST
- Where
- Gage forecast zone
- Reported by
- Public
- Coordinates
- 40.262, -96.689 (the zone’s center; the record gives no point)
The public reported blizzard conditions. Peak wind speeds of 48 mph were measured at the Beatrice airport. Snow amounts up to 8.2 were reported in the county.
Blizzard, Nemaha
- When
- November 25, 5:00 AM CST to 4:30 PM CST
- Where
- Nemaha forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.388, -95.850 (the zone’s center; the record gives no point)
Blizzard conditions were observed by the COOP weather observer. Snow amounts up to 8 were reported in the county.
Blizzard, Pawnee
- When
- November 25, 5:00 AM CST to 5:00 PM CST
- Where
- Pawnee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.132, -96.237 (the zone’s center; the record gives no point)
Blizzard conditions were observed by the Emergency Manager. Snow amounts up to 10 were reported in the county. A number of vehicles were stranded in the county and at least one accident.
Blizzard, Richardson
- When
- November 25, 7:05 AM CST to 6:00 PM CST
- Where
- Richardson forecast zone
- Reported by
- ASOS
- Coordinates
- 40.125, -95.717 (the zone’s center; the record gives no point)
Blizzard conditions were observed at the Falls City ASOS. Snow amounts 5 to 9 were reported in the county. Peak winds of 53 mph were reported.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Blizzard, Johnson | 2018-11-25 | 78 | Male | Vehicle/Towed Trailer | Indirect |
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Weather in Kansas, November 25, 20181 death · 6 events
- Blizzard in Missouri, November 25, 20183 injured · 37 events
- Strong Wind in Kentucky, November 25 to 26, 2018$26,000 · 22 events
- Strong Wind in Arkansas, November 25, 2018$50,000 · 2 events
- Strong Wind in Illinois, November 25 to 26, 2018$19,000 · 19 events
- Blizzard in Kansas, November 25, 201819 events
- Blizzard in Iowa, November 25, 201817 events
- Blizzard and Winter Storm in Kansas, November 25, 2018$3,000 · 61 kt wind · 16 events
- Blizzard and Heavy Snow in Iowa, November 25 to 26, 201815 events
- Blizzard and High Wind in Kansas, November 25, 201854 kt wind · 14 events
- High Surf in Hawaii, November 25 to 28, 201814 events
- Blizzard and Heavy Snow in Illinois, November 25 to 26, 201813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786740, 794030, 794031, 794032, 786743, 786744, 786741, 786742, 786745, 786746, 786747.